Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 122, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 23, 2020, 2:53 PM EDT for Wake County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2020, 2:53 PM EDT (18:53 UTC)
- Expired
- Jul 23, 2020, 3:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 829 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 11:30 AM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 23, 11:30 AM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 1130 AM EDT Thu Jul 23 2020 .SYNOPSIS... Upper level high pressure over the area will weaken through Friday. This will allow a weak cold front to move into NC from VA tonight, then stall over eastern NC on Friday and Saturday. && .NEAR TERM /THIS AFTERNOON AND TONIGHT/... As of 1130 AM Thursday... ...A Heat Advisory remains in effect for the Sandhills, Coastal Plain and eastern portions of the Piedmont through 900 PM... ...Strong thunderstorms expected this afternoon and evening, with isolated severe thunderstorms possible... The latest data analysis indicated surface high pressure off the SE coast, with a weak surface trough over the Foothills. Only scattered high cloudiness was observed at late morning, with cumulus developing quickly now that the convective temperature has been reached. The late morning temperatures ranged in the mid 80s NW into the lower 90s SE. Dew point readings were in the 70s. This was yielding heat indices of near 100 at 1100 am in the Heat Advisory area. A couple of concerns for the afternoon. The heat will continue to pose a significant hazard for those that have to be outside. Highs are expected to reach the mid to upper 90s in the Advisory area, with near 90 in the NW Piedmont. Heat indices will top out around 105 in the Advisory area, with upper 90s in the NW. Scattered thunderstorms are expected to develop by early afternoon. Favored areas are in the NW and in the Sandhills initially. A few of these storms may become strong to severe given the latest expected MLCapes (strong instability) to go along with the surface trough to enhance convergence and lift. Several disturbances aloft will also approach in the increasing WNW flow aloft enhancing lift later today and tonight. CAMS suggest that the western and northern areas will be favored for strong to isolated severe thunderstorms this afternoon, with another area in the south-central (Sandhills) region favored. Additional convection will then develop and spread along outflows late this afternoon well into the evening. The main threat will be from isolated damaging wind gusts to near 60 mph in the most intense thunderstorm cores. The thunderstorms are expected to diminish late this evening and overnight to areas of showers between 06z and 12z. Lows tonight will be in the upper 60s to mid 70s north-central into the SE. && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 330 AM Thursday... Friday will look very similar to today, albeit a bit "cooler" overall. The upper level trough will remain over the mid-Atlantic, amplifying a bit from today. The Piedmont trough will once again set up at the surface providing a focus for diurnal convection. Given the very similar airmass with slightly lower temperatures, still expect descent instability, with MLCAPE in the 1000-2000 J/Kg range, PWATs of 1.9" to 2.2" while shear remains minimal. Thus, convection will likely develop along the surface trough and any lingering outflows from the night before. Given the abundant moisture, the storms could produce locally heavy rainfall and a strong downburst or two, though for now do not expect any widespread threat for severe weather. Most convection should taper off after sunset and the loss of daytime heating. As mentioned earlier, highs will be a bit lower than previous days, topping out in the upper 80s to low 90s, resulting in heat index values in the mid 90s to around 100. Overnight lows should bottom out in the upper 60s to low 70s. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 325 AM Thursday... An upper wave will be weakening across the region on Saturday compared to Friday, but should still be strong enough to serve as a forcing mechanism for showers and thunderstorms Saturday afternoon. Have kept likely pops over a similar area to the previous forecast, keeping chance pops to the Triad and northern counties. The diurnal trend for showers/storms will continue into Sunday, but have kept the chance pops generally to the south of US 64. Monday still appears that it will be the driest day of the next 7, with only a slight chance of showers/storms, again generally south of US 64. While the ECMWF and GFS both show a front dropping from Canada through the middle of next work week, there are still the usual timing differences in the timing of the front. Regardless, still appears that the diurnal trend for showers and thunderstorms will continue Tuesday and Wednesday, with higher pops on Wednesday as the front moves closer. The hot and humid trend continues throughout the extended forecast, with Tuesday likely to be the hottest day before cloud cover begins to drop the temperature somewhat on Wednesday. Even so, temperatures should be above normal throughout the period. && .AVIATION /12Z WEDNESDAY THROUGH MONDAY/... As of 630 AM Wednesday... 24 hour TAF period: High confidence VFR conditions will prevail through the TAF period. The exception will be during the afternoon and evening hours when and where showers and thunderstorms occur, which would result in the usual heavy rain, reduced cigs/vsbys and strong winds. Any and all terminals could be impacted, with the most likely timing between 20Z and 03Z. Otherwise, winds will generally be southwesterly at 5-10 kts. Looking ahead: Expect diurnally driven aft/eve convection each day through the extended period. Some pre-dawn/early morning fog/low- stratus will be increasingly possible with better convective coverage the preceding evenings. Otherwise, VFR conditions should prevail. && .RAH WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 900 PM EDT this evening for NCZ010-011-026>028- 041>043-077-078-088-089. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...KC LONG TERM...Green AVIATION...KC
Hazardous weather outlook, Jul 23, 3:19 AM EDT, 11 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 319 AM EDT Thu Jul 23 2020 NCZ010-011-026>028-041>043-077-078-088-089-240730- Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett- Wayne-Cumberland-Sampson- 319 AM EDT Thu Jul 23 2020 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. A few thunderstorms may approach severe limits, with damaging wind gusts to near 60 mph the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>009-021>025-038>040-073>076-083>086-240730- Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham- Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond- Scotland-Hoke- 319 AM EDT Thu Jul 23 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. A few thunderstorms may approach severe limits, with damaging wind gusts to near 60 mph the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:09 AM EDT | Heat Advisory | RAH | Cumberland, Edgecombe, Franklin, Halifax, Harnett, Johnston and 6 more | 17 hr |
| Jul 23, 2:42 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash | 63 min |
| Jul 23, 3:19 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Randolph | 56 min |
| Jul 23, 3:30 PM EDT | Areal Flood Advisory | RAH | Guilford | 2 hr |
| Jul 23, 3:56 PM EDT | Areal Flood Advisory | RAH | Franklin, Wake | 2 hr |
| Jul 23, 4:04 PM EDT | Special Weather Statement | RAH | Wilson | 41 min |
| Jul 23, 4:09 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth | 66 min |
| Jul 23, 4:24 PM EDT | Flash Flood Warning | RAH | Davidson, Forsyth, Guilford | 5 hr |
| Jul 23, 4:34 PM EDT | Special Weather Statement | RAH | Wayne | 26 min |
| Jul 23, 5:00 PM EDT | Areal Flood Advisory | RAH | Johnston, Wayne, Wilson | 2 hr |
| Jul 23, 5:04 PM EDT | Areal Flood Advisory | RAH | Wake | 116 min |
| Jul 23, 5:24 PM EDT | Special Weather Statement | RAH | Johnston | 51 min |
| Jul 23, 6:06 PM EDT | Special Weather Statement | RAH | Lee | 39 min |
| Jul 23, 6:34 PM EDT | Flash Flood Warning | RAH | Wake | 77 min |
| Jul 23, 6:40 PM EDT | Special Weather Statement | RAH | Harnett | 50 min |
| Jul 23, 7:11 PM EDT | Areal Flood Advisory | RAH | Harnett | 4 hr |
| Jul 23, 7:30 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 17 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.